Coughing up blood?

This topic contains 6 replies, has 5 voices, and was last updated by  Dr. Weiss 1 year, 9 months ago.

Viewing 7 posts - 1 through 7 (of 7 total)
Author Posts   
Author Posts
March 4, 2013 at 4:53 am  #1254451    

Dawn

My husband has metestatic NSCLC. He is at month 20 with diagnosis and has exhausted all treatment options. Even though he does not have the EFGR gene the final treatment was two months of Tarceva during which he started coughing up blood and all tumors continued to grow. When we mention the coughing up of blood to the doctor we receive no response. This blood is often bright red and looks slimy but there are times that it is a darker red and looks like pieces of liver. He coughs up different amounts throughout the day with morning being the worst. Is this normal? Is there a equation to remaining survival once this starts? Is this a by product of the Tarceva?

Thank you

March 4, 2013 at 6:59 am  #1254453    

catdander forum moderator

I’m very sorry your husband and you are going through this and hope he isnt experiencing a lot of discomfort.
It’s such a cop out for his doctor to not answer a direct question.

Since he is no longer on treatment has he moved to hospice care? I understand they help significantly with managing all kinds if issues not only for the person with cancer but for everyone.
Please call the cancer center and get answers from.

I’ll ask a doctor to comment. When I get to my computer I’ll post links that may be helpful.

Janine


My husband, 53 @ dx of stage 3 squam nsclc R. pancoast tumor 8/09 caused destruction of 3 ribs, touching brachial plexus. 2 core and 1 VATS undx biopsies. Open thoracotomy for 1 positive biopsy (unresectable). Chemorads, 9/09. MRI by pancoast specialty surgeon 11/09 spine met found, stage IV, Rad to spine, Chemo changed from cis/etop to navelbine/carbo. 6 cycles total. Tarceva 2/10-11/10. 3cm tumor L lung, biopsy undx w/collapsed lung. Gemzar, 12/10 through 7/12. NED 3/12, stop tx 7/12. Remains NED as of 8/14.

March 4, 2013 at 8:13 am  #1254454    

certain spring

Hallo Dawn. I agree with Janine that is feeble for your doctor to duck these questions. Like your husband, I am stage IV and have coughed up a lot of blood in the last two and a half years, mostly before I was on Tarceva (I don’t think there’s any connection there).
Coughing up blood is common in lung cancer, but not “normal”. The technical term is hemoptysis. It can mean lots of things, not all of them bad but should definitely be assessed promptly by a doctor. Generally speaking, the older the blood, the darker it is. The sliminess will be mucus. The liverish bits are bits of tissue. I’ve had that too. It’s quite unnerving but not dangerous in itself, unless the bleeding goes on and on. I hope it is not bothering your husband too much. Once I got used to the blood I found it was more frightening for the people around me (like you with your husband) than it was for me. And no, it doesn’t tell you how long he has to live. Where I am (UK) this would be a job for a respiratory physician (pulmonologist), not an oncologist. I’m sorry you’re both having to go through this. Very best.
PS – this is what Dr West had to say about it a couple of years ago:
“Hemoptysis is most typically caused by a tumor invading a nearby blood vessel that is also near a branch of the bronchial tree. It may also be from a blood vessel that is part of the cancer eroding.”
Sorry, this stuff is not very nice to hear.


49-year-old non-smoker, dx stage IV NSCLC May 2010 (squamous tumour of the left lung with multiple brain metastases). Radiotherapy to chest and brain; progressed through two cycles carbo/gemcitabine. Repeated lung collapses; pneumonia in collapsed lung, Nov 2010; bronchial stent placed, Dec 2010. Declined second-line Taxotere. Mutation testing Feb 2011, surprise EGFR exon deletion 19. Started Tarceva (150mg), Feb 2011. Progression in liver and elsewhere, May 2013.

March 4, 2013 at 8:51 am  #1254458    

catdander forum moderator

Me again.
Thank you certain spring for the your first hand info and for the quote from Dr. West. It’s what I came up with too when doing a search so I won’t bother to repeat you. Thanks too for letting us on the other side of the situation, the loved ones, it’s not necessarily as bad as how it looks. I have to believe that is the case with Dawn’s husband since the doctor didn’t take any actions.

Dawn, I didn’t ask about hospice because of the blood I asked because you said your husband had gotten to the end of his anti cancer options. I wouldn’t wait around for your husband’s onc to speak up about hospice so you might want to take a lead here. There has been a lot written here about the successes with hospice and how absolutely invaluable they have been to those who get services, especially when accessed early. Some cancer centers are bringing in palliative/hospice teams at the beginning of stage IV cancer dx to treat side by side with anti cancer tx. Here is what I think is our latest blog post on the subject. There are also further reading options at the end of the post. http://cancergrace.org/cancer-treatments/2012/08/12/hospice-is-help/
Hoping for a better tomorrow,
Janine


My husband, 53 @ dx of stage 3 squam nsclc R. pancoast tumor 8/09 caused destruction of 3 ribs, touching brachial plexus. 2 core and 1 VATS undx biopsies. Open thoracotomy for 1 positive biopsy (unresectable). Chemorads, 9/09. MRI by pancoast specialty surgeon 11/09 spine met found, stage IV, Rad to spine, Chemo changed from cis/etop to navelbine/carbo. 6 cycles total. Tarceva 2/10-11/10. 3cm tumor L lung, biopsy undx w/collapsed lung. Gemzar, 12/10 through 7/12. NED 3/12, stop tx 7/12. Remains NED as of 8/14.

March 4, 2013 at 6:28 pm  #1254469    

Dawn

Thank you for the information… Janine, the doctor did tell him to contact hospice, he refuses. He’s a very private person who doesn’t want his family to know all the details let alone an “outsider”. I took a Hospice training course so am familiar with what they offer.
When he stopped taking the Tarceva he had about 2 ..maybe 3 horrible weeks when we both this may be the end. He was in horrible pain and had to take his pain pills as directed not as he had been taking them trying to avoid that drugged feeling, his cough escalated, and he was sleeping alot more. But just as quickly as it started it ended. Thank you goodness!

March 4, 2013 at 7:59 pm  #1254478    

Dr West

Dawn,

I’m sorry to hear about his recent complications and progression. As you heard from certain spring and Janine, coughing up blood isn’t normal but also isn’t rare with lung cancer, especially if it’s progressing. I strongly doubt that it’s directly related to the Tarceva, especially since he’s no longer on it, but it’s also not a side effect you’d expect to see from this class of drugs.

To answer your other question, there is no equation to tell us how long someone has to live. Those of us who work in this field every day can sometimes offer a good estimate, but that’s with the benefit of seeing and evaluating the patient directly, and it’s especially helpful to see how things are changing over time.

Good luck.

-Dr. West


Howard (Jack) West, MD
Medical Oncologist

Views expressed here represent my opinion, not those of GRACE or Swedish Cancer Institute. This information does not constitute medical advice and is intended to supplement and not replace medical information provided by your doctor.

March 5, 2013 at 12:07 pm  #1254491    

Dr. Weiss

Coughing up blood doesn’t tell you how long a person will live. As Dr. West notes, it is not a typical complication of erlotinib. Sometimes, radiation can be used to palliate coughing up blood–whether it’s a good idea for a particular patient needs to be evaluated by an in person doc.


Jared Weiss, MD
Lead Medical Oncologist

Views expressed here represent my opinion, not those of GRACE or University of North Carolina. This information does not constitute medical advice and is intended to supplement and not replace medical information provided by your doctor.

Viewing 7 posts - 1 through 7 (of 7 total)

You must be logged in to reply to this topic.